Despair and the Dark Nights of the Soul

I have had a troubling cough for a few weeks now. It could be related to chemo; it could be allergies; it could be that the one tumor’s growth is constricting airways. I’ve been able to tolerate it okay until the last couple of days when it woke me in the middle of the night coughing so hard I almost threw up. I got out my homeopathic cough medicine that has helped tremendously, but I have to take that every 2 hours, which makes it hard to get a good night’s sleep. I have some cough medicine with codeine that I don’t want to take unless absolutely necessary; it makes me dopey and constipated and that I don’t need right now. I finally took some just after lunch and slept away the afternoon. But I didn’t cough.

The fatigue I’m feeling now could be residual from the cough medicine, or it could be the side effects kicking in already from Tuesday’s chemo. I’m also feeling depressed and listless. I sometimes wonder whether all this chemo is really helping or hurting. When I have these dark nights of despair, I have trouble remembering the last time I actually felt good. My team is wonderful at coming up with solutions, but there’s only so much they can do. I do try to stay positive, but there are times when I wonder if all we are doing is worth it in the long run. And seeing others succumb to this disease makes me feel worse. Another warrior just entered hospice because treatments are no longer useful.

And again there’s the twinges and aches and pains that could be from the chemo, or new metastases, or the current tumors growing. It can be so trying. I know these feelings will pass once the fatigue eases. And in the meantime I have to just be patient. But it’s hard.

I told my PA about the face tenderness; of course she’d never heard of anyone having that side effect before. First she said maybe I should take the Dexamethasone for a few days, but then we decided to wait and see if it happened this time since I wouldn’t be getting the Avastin on this round – I’ll only get that every 2 weeks. And it was disconcerting to see my CEA had jumped up more than 20 points from the last one. I don’t know what’s going on, and I’m scared that things are progressing more than they should. I can only wait to see what happens after two cycles of this treatment when we do another CT scan. I’m finding it more and more difficult to be patient.

Steve keeps telling me to just be patient and things will work out, and I tell him he’s not the one going through this. He and I both know he wouldn’t be tolerating this anywhere near as well as I am. I know he wants me to feel better and to beat this, but I get so tired of fighting and wondering who is going to win, me or the cancer. It’s exhausting. I so want to feel better and to beat this, too. I need rest and a good night’s sleep.

More Weird Side Effects?

Since my last treatment, I’ve been experiencing some things that I never would have associated with Pemetrexed. I suffer from dry eye – well I do live in a desert and I’m getting older – which tends to make my eyes burn and leak a bit. But I have been able to control the symptoms with eye drops. I also have allergies that don’t usually affect my eyes, except for the last couple of months they have been. Or so I thought. I have tried 3 different over-the-counter allergy meds over the last few months with no relief. So I started doing some more research on side effects from Pemetrexed. I found a few sites that mentioned the leaking, waking up with eyelids stuck shut, and burning sensations. So perhaps what I have isn’t allergies at all. Oh, and the sites were medical sites; one of them (http://cancergrace.org/forums/index.php?topic=5262.0)  including doctors responding to questions and issues.

What I found is that 1-10% of patients have the watery, red eyes. And that same percentage have itching as I did after the last infusion. But what caught my eye is the statement that less than 1% could have a dry cough and shortness of breath. This information comes from a UK Cancer Research site (http://www.cancerresearchuk.org/cancer-help/about-cancer/treatment/cancer-drugs/pemetrexed).

I’m meeting with my oncologist and PA next week after my brain CT, so I must remember to mention these symptoms and the possibility that they may be Pemetrexed side effects. Of course, they could be totally unrelated. And I don’t think they’re severe enough to stop the Pemetrexed. I’ve had a 24 hour Holter, and today I had an echocardiogram. So if those are normal, then the cough and shortness of breath are probably not heart related.

And then there’s the depression that I struggle with that seems to be deepening. No matter how hard I try, I find myself losing ground a little more every day. I go to the gym, I try to keep my mind occupied with reading, puzzles, research, etc., but it no longer helps. Something else to bring up as a possible side effect.

But in the meantime, I will just keep going as best I can.

 

Status Report

The latest blood work shows that my white and red counts are normal and holding steady, which means my immune system is in good shape, and I have the green light for – sushi! Something I have missed so much since I started chemo back in November.

However, my CEA and liver enzymes continue to creep upwards, I’m having shortness of breath without exertion, and a dry hacking cough. The shortness of breath could be the Alimta, it could be allergies, it could by COPD, it could be any number of things. Same thing for the cough. But if they were caused by allergies, there should be a decrease on the days I’m taking the Dexamethasone, and there isn’t. The increase in liver enzymes and CEA could be related and could just be an effect of the chemo. So my next appointment will include another CT scan ahead of schedule. And if the symptoms get worse, I’m to let the team know and they might do the CT scan even sooner.

I’m feeling okay, so I’m thinking there probably isn’t anything going on with the cancer just now, but the symptoms are troubling anyway. I didn’t sleep well at all last night because of the Dexamethasone, and that med upped my pulse and BP today. But my O2 saturation levels are maintaining at around 97%, which is great.

So I’m basically in another holding pattern, but staying positive. And now it’s nap time!